MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ION; CATHETER

INTUITIVE SURGICAL, INC ION; CATHETER
Model Number 490105-11
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the catheter involved with this complaint and completed the device evaluation.Failure analysis (fa) investigations replicated/confirmed the customer reported complaint.Fa found the primary failure of the dislodged connector seal to be related to the customer reported complaint.For clarification, the catheter connector seal was found to be dislodged from its installation location within the tool channel.The seal was returned with the instrument.Visual inspection of the seal found no physical damage.The instrument was installed onto an in-house system and passed initialization.The vision probe that was reported to have a broken key was not returned with the instrument, therefore, an in-house vision probe was used for testing.The vision probe passed through the tool channel without issue, setup and registration passed.Visual inspection of the remainder of the instrument found no physical damage.The fiber were smooth and free of any debris or residue.No fluid or residue was observed in the housing or the tool channel when shaken vigorously.The root cause is for the dislodged seal is not established and will be transferred to the engineering for further investigation.The verification of the event details cannot be performed via system logs because system logs did not exist.A review of the system logs associated with this event has been performed by an intuitive surgical, inc.(isi) failure analysis engineer (fae) and following additional information was obtained: per the review, the vision probe (part number 490206-01/ lot number s10220616-0018) was used in a procedure on (b)(6) 2022 on system (b)(4).Isi has received the procedure video of the reported complaint.The review of the provided video is conducted by isi clinical development engineer (cde) and obtained the following additional information: the broken fragment was an o-ring that was dislodged from the proximal (near the entrance to the tool channel) end of the catheter.It was removed by flushing the tool channel with the catheter outside of the patient; the o-ring exited the tool channel on the distal end of the catheter (outside of the patient).It seems like the o-ring was removed out from the distal end of the catheter tip outside of the patient.However, the extra resistance when inserting the vp was significant enough to notice and the customer would dislodge the o-ring during vp insertion, then notice it.The customer would experience a decrease in resistance previously felt and also be able to see the o-ring in the catheter lumen.If, for some reason, the o-ring was dislodged during insertion of something else and the resistance was not noticed, the o-ring could potentially fall into the patient.It would be important to consider when the resistance was first felt (during setup upon preliminary insertion of vp) and which life the catheter was on (the 1st) to assess the likelihood of the o-ring being dislodged by something other than the vp.This complaint is considered a reportable malfunction event based on the following: it was alleged that the vision probe (vp) key was dislodged into the catheter tool channel.Failure analysis acknowledges that a fragment was missing from a portion of the device that enters the patient.Based on the information provided, there was no report from the customer that a fragment from the instrument fell into the patient during the procedure.While there was no report of harm or injury to the patient and no report of fragments falling into the patient, the reported failure mode could likely cause or contribute to an adverse event if the fragment(s) did fall into the patient.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the vision probe (vp) key dislodged into the catheter tool channel.The customer noticed it while re-inserting the vp.The customer discovered that a piece was obstructing the view and difficult to insert the vp.The customer ultimately had to remove the catheter from the patient, used a syringe with water and air to get the vp key piece out of the catheter tool channel.The procedure was completed with the same catheter.Clinical application engineer (cae) stated that the catheter still had 4 lives left and this was the first use.The diagnostic procedure was completed with no reported injury.The ion fully articulating catheter (referred to as the catheter) is intended to be used with the ion endoluminal system for navigating to the target region in the airways.It is intended to also provide a conduit for the ion peripheral vision probe, flexion biopsy needles and delivering compatible off-the-shelf tools.Isi followed up with the initial reporter and obtained the following additional information 08-september-2022: the issue occurred when the physician was putting the vision probe back into the catheter tool channel.There were no fragments fell into the patient.The fragments fell into the catheter tool channel and were retrieved by pulling the catheter out of endotracheal tube (ett), putting the catheter tip in a container, and flushing air/saline though catheter tool channel to push out the fragment.The fragment that was seen on a vision probe was the plastic key piece obstructing the tool channel.The fragment was removed from the catheter tool channel and confirmed visually with the vision probe that nothing else was in the tool channel.The customer felt that the vision probe was difficult to push through the catheter initially.The customer pulled the vp out and tried to put it back in, and felt a lot of resistance on insertion.The customer pushed the vp hard and believed that this force broke something on the catheter or vision probe.The vision probe was used for 25 minutes prior to this issue.The instruments were inspected, prior to use, and no damage was noticed.The vision probe was inspected after issue occurred, compared to another vision probe and nothing looked out of the ordinary.There was no patient injury and the patient had not return to the hospital due to experiencing any post-procedural complications related to retaining a foreign object.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information (product evaluation) can be found in the following fields: h6 and h10.The catheter involved with this complaint was transferred to engineering for further device evaluation.Per advance failure analysis (afa) investigation review of image prior to use of the catheter showed that the connector seal was excessively bulging inward and likely led to the connector seal dislodgement.The root cause of bulging seal is attributed to manufacturing.

Brand Name
ION
Common Device Name
CATHETER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15481734
Report Number2955842-2022-14208
Device Sequence Number6952068
Product Code EOQ
UDI-Device Identifier00886874116258
UDI-Public(01)00886874116258(10)S11220630
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490105-11
Device Catalogue Number490105
Device Lot NumberS11220630 0008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2022
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/25/2022
Supplement Date Received by Manufacturer12/01/2022
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date12/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/30/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown